On products of harmonic forms. (English) Zbl 1036.53030

A closed manifold is said to be geometrically formal if it admits a Riemannian metric for which all wedge products of harmonic forms are harmonic; such a metric is called a formal Riemannian metric. Examples are compact globally symmetric spaces and rational homology spheres. In D. Sullivan [Manifolds, Proc. Int. Conf., Tokyo, 1973 (1975; ; Zbl 0319.58005)] it was seen that in many cases the rational homotopy type is a formal consequence of the cohomology ring. The notion of geometric formality is stronger than Sullivan’s notion of formality in this sense.
The paper gives a number of elementary topological obstructions to geometric formality of closed oriented manifolds. These obstructions for dimension \(\leq4\), are enough to force geometrically formal manifolds to have the same real cohomology algebra as (though not necessarily be homotopic to) a compact globally symmetric space. In dimension 2, non-vanishing of \(b_1(\Sigma).\chi(\Sigma)\) obstructs geometric formality. On a 2-torus, formal Riemannian metrics must be flat.
Suppose \(M\) is a closed oriented \(n\)-dimensional geometrically formal manifold. The paper gives a number of limitation for the Betti numbers. For example, \(b_K(M)\leq{}b_k({\mathbf T}^n)\); \(b_1(M)\not=n-1\), while if \(n=4m\) then \(b^\pm_{2m}(M)\leq b^\pm_{2m}({\mathbf T}^n)\). Furthermore, if \(b_1(M)=k\), then there is a smooth submersion \(\pi:{}M\rightarrow{\mathbf T}^k\) inducing an injection of the cohomology algebras. When \(b_1(M)=n\), \(M\) is forced to be diffeomorphic to \({\mathbf T}^n\) while all formal Riemannian metrics are flat. Conversely, a closed oriented \(n\)-dimensional manifold which fibers smoothly over \(S^1\) with \(b_1=1\) and \(b_k=0\) for all \(1<k<n-1\) is guaranteed to be geometrically formal.
In dimension 3 a manifold with \(b_1=1\) is geometrically formal precisely when it fibers over \(S^1\). In dimension 4, the paper discusses constraints on \(b_1\) and the cohomology ring, looking at each of the cases \(b_1=0,1,2,4\) in turn. For example, a closed oriented 4-manifold with \(b_1=1\) and \(b_2=0\) is geometrically formal iff it fibers over \(S^1\); from here an example of a non-symmetric geometrically formal manifold appears as an \(S^1\times{}M\) where \(M\) is a non-symmetric rational homology sphere.
The paper goes on to give some obstructions from symplectic geometry. The simplest of these requires a closed oriented geometrically formal 4-manifold with \(b_2^+>0\) to admit a symplectic structure; from here an example can be constructed which is not geometrically formal but for which this cannot be detected from its real cohomology ring.
The paper ends with a result showing that even the few geometrically formal manifolds usually admit nonformal metrics. In fact a closed oriented manifold admits a nonformal metric iff it is not a rational homology sphere.


53C25 Special Riemannian manifolds (Einstein, Sasakian, etc.)
53D35 Global theory of symplectic and contact manifolds
57R17 Symplectic and contact topology in high or arbitrary dimension
57R57 Applications of global analysis to structures on manifolds
58A14 Hodge theory in global analysis


Zbl 0319.58005
Full Text: DOI arXiv


[1] W. Barth, C. Peters, and A. Van de Ven, Compact Complex Surfaces , Ergeb. Math. Grenzgeb. (3) 4 , Springer, Berlin, 1984. · Zbl 0718.14023
[2] B. A. Dubrovin, A. T. Fomenko, and S. P. Novikov, Modern Geometry—Methods and Applications, Part III: Introduction to Homology Theory , Grad. Texts in Math. 124 , Springer, Berlin, 1990. · Zbl 0703.55001
[3] P. A. Griffiths and J. W. Morgan, Rational Homotopy Theory and Differential Forms , Prog. Math. 16 , Birkhäuser, Boston, 1981. · Zbl 0474.55001
[4] D. Huybrechts, Products of harmonic forms and rational curves , preprint, http://www.arXiv.org/abs/math.AG/0003202 · Zbl 1054.32014
[5] D. Kotschick, Orientations and geometrisations of compact complex surfaces , Bull. London Math. Soc. 29 (1997), 145–149. · Zbl 0896.32014 · doi:10.1112/S0024609396002287
[6] D. Kotschick, J. W. Morgan, and C. H. Taubes, Four-manifolds without symplectic structures but with nontrivial Seiberg-Witten invariants , Math. Res. Lett. 2 (1995), 119–124. · Zbl 0853.57020 · doi:10.4310/MRL.1995.v2.n2.a1
[7] D. Mumford, An algebraic surface with \(K\) ample, \((K^2)=9\), \(p_g=q=0\) , Amer. J. Math. 101 (1979), 233–244. JSTOR: · Zbl 0433.14021 · doi:10.2307/2373947
[8] D. Sullivan, “Differential Forms and the Topology of Manifolds” in Manifolds (Tokyo, 1973) , ed. A. Hattori, Univ. Tokyo Press, Tokyo, 1975, 37–49. · Zbl 0319.58005
[9] C. H. Taubes, The Seiberg-Witten invariants and symplectic forms , Math. Res. Lett. 1 (1994), 809–822. · Zbl 0853.57019 · doi:10.4310/MRL.1994.v1.n6.a15
[10] M. Wagner, Über die Klassifikation flacher Riemannscher Mannigfaltigkeiten , Diplomarbeit, Universität Basel, 1997.
[11] H. H. Wu, The Bochner technique in differential geometry , Math. Rep. 3 (1988), i –.xii, 289–538.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.